Alert archive / West Virginia / Tornado Warnings in 2019
Tornado Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at May 23, 2019, 8:07 PM EDT for 4 counties in West Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 8:07 PM EDT (00:07 UTC)
- Expired
- May 23, 2019, 8:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Clay County, WV, Jackson County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:12 PM EDT | TSTM WND DMG | 2 W Walton, WV | LARGE LIMBS AND TREES DOWN. |
| May 23, 8:40 PM EDT | TSTM WND DMG | Ivydale, WV | TREE DOWN ON A TRANSFORMER. ROUTE 4 IN IVYDALE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:37 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
433
WFUS51 KRLX 240007
TORRLX
WVC015-035-039-087-240045-
/O.NEW.KRLX.TO.W.0006.190524T0007Z-190524T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
807 PM EDT Thu May 23 2019
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
Northeastern Kanawha County in central West Virginia...
Southern Roane County in central West Virginia...
Southeastern Jackson County in northwestern West Virginia...
Southwestern Clay County in north central West Virginia...
* Until 845 PM EDT.
* At 807 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Kenna, or 14 miles southeast of Ripley, moving
southeast at 45 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Clendenin and Amma around 830 PM EDT.
Wallback and Glen around 835 PM EDT.
Clay around 845 PM EDT.
Other locations impacted by this tornadic thunderstorm include Left
Hand, Harmony, Bickmore, Ivydale, Procious, Indore, Kentuck and
Walton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3863 8166 3874 8156 3853 8098 3834 8114
TIME...MOT...LOC 0007Z 296DEG 40KT 3864 8156
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
142 follow-up statements
488
WWUS51 KRLX 240026
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
826 PM EDT Thu May 23 2019
WVC035-240035-
/O.CAN.KRLX.TO.W.0006.000000T0000Z-190524T0045Z/
Jackson WV-
826 PM EDT Thu May 23 2019
...THE TORNADO WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore the tornado warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central and north central West Virginia.
LAT...LON 3855 8153 3868 8140 3853 8098 3834 8114
TIME...MOT...LOC 0025Z 303DEG 29KT 3856 8142
$$
WVC015-039-087-240045-
/O.CON.KRLX.TO.W.0006.000000T0000Z-190524T0045Z/
Kanawha WV-Roane WV-Clay WV-
826 PM EDT Thu May 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTHEASTERN KANAWHA...SOUTHERN ROANE AND SOUTHWESTERN CLAY
COUNTIES...
At 825 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Clendenin, or 17 miles south of Spencer, moving
southeast at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Amma around 835 PM EDT.
Clendenin around 840 PM EDT.
Glen around 845 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Ivydale, Procious, Left Hand, Indore, Bickmore and Walton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3855 8153 3868 8140 3853 8098 3834 8114
TIME...MOT...LOC 0025Z 303DEG 29KT 3856 8142
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
14316
WWUS51 KRLX 240042
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
842 PM EDT Thu May 23 2019
WVC015-039-087-240051-
/O.EXP.KRLX.TO.W.0006.000000T0000Z-190524T0045Z/
Kanawha WV-Roane WV-Clay WV-
842 PM EDT Thu May 23 2019
...THE TORNADO WARNING FOR NORTHEASTERN KANAWHA...SOUTHERN ROANE AND
SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central and north central West Virginia.
LAT...LON 3855 8153 3868 8140 3853 8098 3834 8114
TIME...MOT...LOC 0041Z 296DEG 40KT 3848 8122
$$
14What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at May 23, 8:06 PM EDT, 1 minute earlier.
Area forecast discussion, May 23, 8:06 PM EDT, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 806 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front reaches northern portions of southeast OH and WV early tonight. Front pushes south Friday. Warm, humid conditions continue over the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 555 PM Thursday... A Severe thunderstorm watch is now in effect for northeast KY, southeast OH, and most of WV until midnight. As of 516 PM Thursday... Update package to better represent convective initiation across southeast OH, and ongoing convection across northeast KY, moving east, while removing convection elsewhere. Models show different solutions on the position of convection but they all indicate conditions are favorable for thunderstorms through at least 03Z tonight. Good confidence obtained by pattern recognition and parameter evaluation. Introduced clear skies, gradually clouding up nearby convection as it approaches and develop over the area. Coded small hail and gusty winds within thunderstorms this afternoon and evening. Rest of forecast remains on track. As of 1259 PM Thursday... Latest radar mosaic shows a ne-sw oriented line of showers and thunderstorms continues to push east across portions of the region. In the rain-cooled air, temperatures were currently in the low to mid 70s with readings in the upper 70s to near 80 elsewhere. Am concerned about the amount of severe weather that we could see this afternoon and evening. Airmass is quite worked over. Mesoscale models suggest the airmass will remover somewhat. However, do not think we will see the large CAPE numbers that were previously advertised. Because we have been advertising severe thunderstorms in the forecast today, am not planning on removing the mention of severe storms. However, will trim back the mention to the SLGT risk area. With that being said, still feel that additional showers and storms will redevelop along and ahead of a cold front which is expected to push south across the area tonight. Precipitation chances will end as the boundary pushes south. Current thinking is that the front will be across our far southern counties by morning. On Friday, any precipitation chances should be limited to our southern counties which should be closest to the front. Latest blend of model guidance is fairly close to previous MinT/MaxT numbers. So only plan to make minor tweaks. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 240 PM Thursday... Hot, humid, summer-like conditions continue through the weekend. Surface high pressure builds to the north and into Appalachia through early Saturday, but its residency is short lived. It may have enough influence to allow for some decoupling Saturday morning and somewhat cooler surface temperatures to be realized in sheltered valleys. By early Saturday, an upper level ridge axis briefly centers over the area with mostly sunny skies. It shifts eastward through the day, introducing mainly diurnally-driven showers across the region. Current indications are that a mid-level cap would limit convection, but enough uncertainty exists with the extent of the mid-level warm nose, so SPC has placed a marginal risk for severe storms across the north where the warm nose would be most muted. Without this cap, ample instability and favorable wind fields exist for sustained thunderstorm development. Sunday, a weak northern stream trough skirts across the Great Lakes. This introduces more widespread shower and storm chances along a cold front that will slowly, weakly sag south into the Ohio Valley. This will provide the focus for thunderstorm activity as it drops south into our area. Best chances for showers and storms exist across the northern half of the area. Both days feature a well mixed boundary layer, so gusts in the teens (slightly stronger across mountains) are possible during the afternoon each day this weekend regardless of precipitation chances. Although surface dew points don't decrease much with Sunday's weak system, the upper levels briefly clear out moisture with stronger flow aloft transporting in drier air aloft. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 255 PM Thursday... The summer-like pattern holds through the long term period with ridging progged to persist across the South through much of next week. Warm, moist air will continue to transport into the area under the influence of deep southwest flow, however models at this point have been relatively dry with activity focuses across the north. Do still expect diurnally driven cloud, shower, and perhaps storm activity at least when weak northern stream troughs briefly shunt the ridge south. Our best chances for a dry day exist on Tuesday, coincident with temperatures reaching into the low-90's. Models hint at a stronger trough moving in at the very end of the long term period which would bring an airmass change should it make it into the area. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 755 PM Thursday... Widespread VFR conditions will prevail through midnight, outside of brief periods of IFR visibilities, damaging winds, frequent lightning and large hail. Isolated to scattered thunderstorms will continue to move east across southeast OH and central WV this evening. Gusty southwest winds will decrease and become westerly or even northwesterly overnight. Expect a cold front to push south overnight keeping showers across the southern third of the area by 12Z Friday. Overnight, models suggest a development of an MVFR ceilings over areas that received rainfall across central portions of our forecast area and along the central and southern mountains. Added IFR ceilings due to mountain obscuration, likely to affect BKW and vicinity from 09Z to 12Z Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Development of MVFR/IFR ceilings tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/24/19 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H M M M H HTS CONSISTENCY H H H H H M L L L L L L BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY M M M L M M L L H H H M PKB CONSISTENCY H H H H H M M M H H H H CKB CONSISTENCY H M H H M M M M M M H H AFTER 00Z SATURDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MC NEAR TERM...JSH/ARJ SHORT TERM...MC LONG TERM...MC AVIATION...ARJ
Hazardous weather outlook, May 23, 6:59 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 659 PM EDT Thu May 23 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-242300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour- 659 PM EDT Thu May 23 2019 ...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Saturday afternoon and evening. The greatest threat with any severe storms will be strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-242300- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 659 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 23, 5:30 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Thu May 23 2019
OHZ085-232215-
Meigs-
530 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT MEIGS COUNTY...
At 530 PM EDT, a strong thunderstorm was located near Rutland, moving
east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, Ravenswood, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Portland, Reedsville, Dyesville, Darwin, Harrisonville and Dexter.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3918 8176 3915 8174 3910 8175 3908 8177
3908 8181 3905 8181 3901 8176 3897 8178
3895 8177 3897 8192 3900 8195 3899 8198
3903 8201 3903 8203 3900 8205 3904 8228
3914 8229 3919 8191
TIME...MOT...LOC 2130Z 271DEG 31KT 3909 8221
HARTSpecial weather statement, May 23, 6:38 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
638 PM EDT Thu May 23 2019
WVZ007-014-015-232315-
Mason-Kanawha-Putnam-
638 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA AND NORTHEASTERN PUTNAM COUNTIES...
At 638 PM EDT, a strong thunderstorm was located near Buffalo, or 8
miles north of Winfield, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sissonville, Southside, Grimms Landing and Liberty.
This includes Interstate 77 in West Virginia between mile markers 109
and 117.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, western and northwestern West Virginia.
LAT...LON 3872 8197 3862 8169 3856 8163 3858 8157
3855 8149 3843 8164 3867 8201
TIME...MOT...LOC 2238Z 297DEG 35KT 3864 8191
HARTSpecial weather statement, May 23, 6:43 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT Thu May 23 2019
WVZ008-016-232315-
Jackson-Roane-
643 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE AND EAST CENTRAL
JACKSON COUNTIES...
At 643 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ripley, Spencer, Sandyville, Looneyville, Harmony, Leroy, Gay and
Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 137
and 140.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, north central and northwestern West Virginia.
LAT...LON 3880 8122 3879 8123 3878 8122 3879 8121
3878 8121 3874 8117 3871 8117 3857 8127
3882 8176 3894 8167
TIME...MOT...LOC 2243Z 295DEG 33KT 3885 8162
HARTSpecial weather statement, May 23, 7:16 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Charleston WV 716 PM EDT Thu May 23 2019 OHZ085-WVZ007-008-232345- Meigs-Jackson-Mason- 716 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS... NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES... At 716 PM EDT, a strong thunderstorm was located near Racine, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Ripley, Cottageville, Mount Alto, Letart and Evans. This includes Interstate 77 in West Virginia between mile markers 137 and 145. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until midnight EDT for southeastern Ohio...and western and northwestern West Virginia. LAT...LON 3887 8203 3895 8199 3892 8169 3874 8175 TIME...MOT...LOC 2316Z 290DEG 25KT 3888 8196 HART
Local storm report, May 23, 7:17 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 SE LIBERTY 38.57N 81.69W
05/23/2019 E1.00 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901579
SLLocal storm report, May 23, 7:42 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL ELKVIEW 38.43N 81.47W
05/23/2019 M2.50 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901580
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:16 PM EDT | Special Weather Statement | RLX | Taylor | 29 min |
| May 23, 8:25 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 50 min |
| May 23, 8:53 PM EDT | Tornado Warning | RLX | Fayette | 37 min |
| May 23, 8:55 PM EDT | Special Weather Statement | RLX | Clay, Nicholas | 50 min |
Nearby
Tornado Warnings in West Virginia, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.